[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1991

Oral Mucosa Pigmentation: A New Side Effect of Azidothymidine Therapy in Patients With Acquired Immunodeficiency Syndrome

Author Affiliations

Department of Dermatology; Department of Infectious Diseases University of Milan Via Pace 9 20122 Milan, Italy

Arch Dermatol. 1991;127(2):267-268. doi:10.1001/archderm.1991.01680020139026
Abstract

To the Editor.—  Azidothymidine (zidovudine) is frequently used in the treatment of patients with acquired immunodeficiency syndrome (AIDS) or with AIDS-related complex. Side-effects during azidothymidine treatment are common and different. Bone marrow depression is the most relevant among them.1 Recently, several patients affected by nail pigmentation have been described.2 We describe two patients affected by pigmentation of the oral mucosa that appeared after the beginning of azidothymidine therapy.

Report of Cases.—Case 1.—  A 47-year-old homosexual man, who was anti-human immunodeficiency virus positive since 1986, began treatment with azidothymidine in March 1989, at a dose of 800 mg/d. After approximately 15 days, he developed three irregularly pigmented macules, ranging from 0.5- to 2-cm wide, on the lateral and upper sides of the tongue. The macules showed irregular borders and their color varied from yellowish to light brown. Neither hyperkeratosis nor infiltration was clinically appreciable. At the same time the patient presented with a single hyperpigmented longitudinal band on the thumbnail of the right hand.

First Page Preview View Large
First page PDF preview
First page PDF preview
×